Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Large deformations of a heavy cantilever


Author: Chang Yi Wang
Journal: Quart. Appl. Math. 39 (1981), 261-273
MSC: Primary 73H99
DOI: https://doi.org/10.1090/qam/625473
MathSciNet review: 625473
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A cantilever of uniform cross-section and density is held at an angle $ \alpha $ at one end. The shape of the cantilever depends heavily on $ \alpha $ and a nondimensional parameter $ K$ which represents the relative importance of density and length so that of flexural rigidity. Perturbations on the elastica equations for small and large $ K$ show good agreement with exact numerical integration. It is found that whenever $ K$ reaches a critical value, bifurcations of the solutions occur. This nonuniqueness can be observed by the flipping phenomena as $ \alpha $ is increased.


References [Enhancements On Off] (What's this?)

  • [1] L. Euler, De curvis elasticis (1744)
  • [2] A. G. Greenhill, Determination of the greatest height consistent with stability that a vertical pole or mast can be made, and of the greatest height to which a tree of given proportions can grow, Proc. Camb. Phil. Soc. 4, 65-73 (1881)
  • [3] W. G. Bickley, The heavy elastica, Phil. Mag. Ser. 7 17, 603-622 (1934)
  • [4] H. Lippmann, O. Mahrenholtz and W. Johnson, Thin heavy elastic strips at large deflexions, Int. J. Mech. Sci. 2, 294-310 (1961)
  • [5] F. V. Rhode, Large deflections of a cantilever beam with uniformly distributed load, Quart. Appl. Math. 11, 337-338 (1953) MR 0056438
  • [6] R. Frisch-Fay, The analysis of a vertical and a horizontal cantilever under a uniformly distributed load, J. Franklin Inst. 271, 192-199 (1961) MR 0129200
  • [7] R. Schmidt and D. A. DaDeppo, Approximate analysis of large deflections of beams, Zeit. angew. Math. Mech. 51, 233-234 (1971)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73H99

Retrieve articles in all journals with MSC: 73H99


Additional Information

DOI: https://doi.org/10.1090/qam/625473
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society